Virginia, 2003

Flash Flood and Hail in Virginia, May 15, 2003

May 15, 2003 · NWS RNK · 8 events in 6 counties and zones

Heavy thunderstorm rains caused flash flooding, which closed some roads and flooded some buildings in the city of Roanoke during afternoon of the 15th. Thunderstorm winds during the afternoon of the 15th downed large trees limbs in Blacksburg and trees in Rocky Mount.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 15th produced flash flooding, hail up to penny size, and damaging winds.Heavy thunderstorm rains caused flash flooding, which closed some roads and flooded some buildings in the city of Roanoke during afternoon of the 15th. Thunderstorm winds during the afternoon of the 15th downed large trees limbs in Blacksburg and trees in Rocky Mount.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 10:50 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 15, 10:50 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1150 AM EDT THU MAY 15 2003

WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT
THIS TIME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, May 15, 5:32 AM EST, 8 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY
WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER
OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Special weather statement, May 15, 11:27 AM EST, 2 hours 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160130-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT THU MAY 15 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST
VIRGINIA TO MARTINSVILLE VIRGINIA.

THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE
LARGE HAIL.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

AMS
Special weather statement, May 15, 11:39 AM EST, 1 hour 56 minutes before
VAZ007-009-WVZ042-151730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY...

A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH
COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH
RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM.
STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

AMS
Special weather statement, May 15, 12:21 PM EST, 1 hour 14 minutes before
NCZ004-005-VAZ017-022>024-032>035-043-151815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT THU MAY 15 2003

...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH
CAROLINA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS
AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH
2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND
SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN
BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL
HAIL WITH THESE STRONGER STORMS.

AMS
Special weather statement, May 15, 1:26 PM EST, 9 minutes before
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS THIS AFTERNOON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS
AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA
TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40
MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WITH THESE STORMS.

AMS

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Roanoke (C)

When
May 15, 1:35 PM EST to 4:30 PM EST
Where
Roanoke (C) County, Roanoke
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.271, -79.941 (the zone’s center; the record gives no point)

Hail, Pulaski

When
May 15, 1:55 PM EST
Where
Pulaski County, Fairlawn
Measured
0.8 in hail
Reported by
NWS STORM SURVEY
Coordinates
37.150, -80.600

Thunderstorm Wind, Montgomery

When
May 15, 2:05 PM EST
Where
Montgomery County, 2 mi N of Christiansburg
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -80.417

Hail, Radford (C)

When
May 15, 2:07 PM EST
Where
Radford (C) County, Radford
Measured
0.8 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
May 15, 2:10 PM EST
Where
Montgomery County, Blacksburg
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Hail, Montgomery

When
May 15, 2:14 PM EST
Where
Montgomery County, Christiansburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.417

Hail, Salem (C)

When
May 15, 2:40 PM EST
Where
Salem (C) County, Salem (C)
Measured
0.8 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -80.050

Thunderstorm Wind, Franklin

When
May 15, 3:15 PM EST
Where
Franklin County, Rocky Mt
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -79.883

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355507, 5355508, 5355514, 5355510, 5355511, 5355509, 5355512, 5355513.